By Eric Barnes, AuntMinnie.com staff writer

January 23, 2012 -- Exposure to iodinated contrast media during imaging procedures is associated with changes in thyroid function and a higher risk of developing hyperthyroidism, researchers report in the January 23 Archives of Internal Medicine.

The study, reportedly the largest of its kind to date, looked at nearly 400 patients with incident hyperthyroidism and hypothyroidism following exposure to iodinated contrast media, matching the exposed patients to a control group. Researchers found that iodinated contrast media exposure was associated with incident hyperthyroidism and incident overt hypothyroidism.

"We observed significant association between [contrast media] exposure and incident hyperthyroidism, incident overt hyperthyroidism, and incident overt hypothyroidism but not incident hypothyroidism overall," wrote Dr. Connie Rhee and colleagues from Brigham and Women's Hospital and Dr. Ishir Bhan from Massachusetts General Hospital. Further studies are needed to better understand these associations and the mechanisms of iodide's effects, they added (Arch Intern Med, January 23, 2012, Vol. 172:2, pp. 153-159).

Soaring contrast use

Contrast use has soared in the past two decades along with dramatic increases in cardiac catheterization and CT use, Rhee and colleagues wrote. Although some complications related to contrast use, such as contrast-induced nephropathy (CIN), have been studied extensively, there has been little study of contrast's effects on thyroid function, even though the risks associated with thyroid dysfunction are well known.

"Disorders of thyroid function have protean manifestations, including association with tachyarrhythmias, hypertensive crises, neuropsychiatric disturbances, and reproductive abnormalities," they wrote. "Hyperthyroidism and hypothyroidism increase the risk for coronary heart disease, left-ventricular myopathy, electrophysiological abnormalities, and cardiovascular and all-cause mortality."

In addition, contrast doses used in medical imaging are large, they noted. A typical dose of iodinated contrast media contains about 13,500 µg of free iodide and 15 g to 60 g of bound iodine, which represents an acute iodide load of up to several hundred thousand times the recommended daily intake of 150 µg, they explained.

"Sudden exposure to high iodide loads, given in other contexts, can disrupt thyroid hormone regulation, resulting in hypothyroidism (Wolff-Chaikoff effect) or hyperthyroidism," the authors wrote.

The current study examined patients treated between 1990 and 2010 who were tested to exclude the presence of pre-existing hyperthyroidism or hypothyroidism. Incident hyperthyroid or hypothyroid cases were defined by changes in thyrotropin level from normal at baseline to low or high at follow-up, the study team wrote.

Researchers used an incidence density sampling approach to select 1,434 individuals with normal thyroid function who were matched to patients with hyperthyroidism (n = 178) or hypothyroidism (n = 213). The groups were matched based on age, sex, ethnicity, kidney function as measured by estimated glomerular filtration rate, follow-up thyrotropin measurement date, and the interval between baseline and follow-up thyrotropin measurement date. Claims data for CT and cardiac catheterization procedures were used to assess contrast exposure.

Iodinated contrast media exposure was associated with incident hyperthyroidism at an odds ratio (OR) of 1.98 (95% [confidence interval (CI)]: 1.08-3.60, p = 0.03). However, no statistically significant association was seen with incident hypothyroidism (OR = 1.58; 95% CI: 0.95-2.62, p = 0.08).

In a secondary analysis, however, iodinated contrast media exposure was associated with incident overt hyperthyroidism (follow-up thyrotropin level ≤ 0.1 mIU/L; OR = 2.50; 95% CI: 1.06-5.93, p = 0.04) as well as with incident overt hypothyroidism (follow-up thyrotropin level > 10 mIU/L; OR = 3.05; 95% CI: 1.07-8.72, p = 0.04), the group reported.

The association observed between contrast exposure and hyperthyroidism is probably due to the iodide load in the contrast, they wrote.

"Under physiological conditions, the capture and organification of iodide and the subsequent synthesis and release of triiodothyronine and thyroxine are tightly regulated," the study team wrote. "However, exposure to supraphysiological levels of iodide may overwhelm regulatory capacity and precipitate hyperthyroidism via [Jod-Basedow phenomenon]. This effect has been seen with 300 to 500 µg of iodide, which is much less than that conveyed by [iodinated contrast media]."

Jod-Basedow phenomenon is a condition typically found among patients with autoimmune thyroid disease whose iodine deficiency serves to mask their underlying hyperthyroidism. It occurs in patients with autonomous nodular goiters and in older populations who have a high prevalence of nodular disease. Rarely, iodine-induced thyrotoxicosis has been reported in patients without underlying thyroid disease, the study team added.

"These data leave open the possibility that iodine-induced hyperthyroidism among patients without predisposing lesions is more commonplace than previously recognized," they wrote. "Regardless of mechanism, the observed association between [iodinated contrast media] exposure and incident hyperthyroidism (if externally validated) is of considerable clinical importance given the effects of prolonged hyperthyroid status on cardiovascular disease and survival."

Study limitations

Among the study's limitations, the researchers acknowledged that the trial selected only patients who had undergone successive thyrotropin measurements within two years' time, and "we speculate that patients may have had a higher-than-average perceived risk of developing thyroid functional disorders," they wrote. In addition, the analysis relied largely on total thyrotropin level; little data were available on total thyroxine level, free thyroxine level, and free thyroxine index, which can be important. When available, however, the levels of these substances always corresponded to thyrotropin levels.

"Given the pervasive use of [iodinated contrast media] in contemporary practice and the known sequelae of thyroid functional derangements, further studies are needed to confirm and evaluate generalizability of these findings, to establish causality, and to explore mechanisms," Rhee and colleagues concluded. "Physicians and patients should be aware of the potential thyroidal complications associated with [iodinated contrast media] procedures and should use appropriate discretion in their use."

Two radiologists with experience in assessing the effects of contrast administration commented on the study in emails to AuntMinnie.com.

"For a radiologist, their methods are quite difficult and no data on contrast media iodine loads were presented," wrote Dr. Aart van der Molen from Leiden University Medical Center in the Netherlands. "But it is an interesting study that warrants follow-up studies. Clinically, we never see problems, but ... no department here routinely measures [thyrotropin] afterwards."

Dr. Alberto Spinazzi, senior vice president of global medical and regulatory affairs for contrast developer Bracco, said that radiologists are well aware of the potential risks of iodinated contrast, which are spelled out in textbooks, in the American College of Radiology's manual on contrast media, in guidelines of the Contrast Media Safety Committee of the European Society of Urogenital Radiology, and in product packaging.

Still, Spinazzi added, "it is not clear to me if, based on their findings, Rhee et al would like to see routine monitoring of thyroid function tests before any [iodinated contrast media] administration in patients with normal thyroid function."


Copyright © 2012 AuntMinnie.com
 

To read this and get access to all of the exclusive content on AuntMinnie.com create a free account or sign-in now.

Member Sign In:
MemberID or Email Address:  
Do you have a AuntMinnie.com password?
No, I want a free membership.
Yes, I have a password:  
Forgot your password?
Sign in using your social networking account:
Sign in using your social networking
account: